Hail, Craighead
- When
- March 29, 4:14 PM CST to 4:30 PM CST
- Where
- Craighead County, 2 mi N of Jonesboro
- Measured
- 1 in hail
- Property damage
- $100
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.867, -90.700
10 hail, 1 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 29, 3:11 PM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 222 PM CST FRI MAR 29 2002 EXTENSIVE LOW CLOUDS ACROSS THE MID SOUTH CONT TO INHIBIT CONVECTION OVR THE MID SOUTH. LAPS ANALYSIS DOES SHOW CAP WEAKENING OVR NE AR JUST IN ADVANCE OF THE FRONT. CAP WL CONT TO WEAKENING THIS AFTN AND STORMS WL CONT TO DEVELOP ALONG THE FRONT...PERHAPS EVENTUALLY EVOLVING INTO A LINE THAT MOVES E/SE ACRS THE CWFA DURING THE EVENING. CURRENTLY...LIFTED INDICES OF -4 TO -6 WITH CAPES APPROACHING 3000 J/KG AND DEWPOINTS IN THE MID 60S SW OF MEM. INSTABILITY AND MOISTURE IS IN PLACE...THE CAP JUST NEEDS TO BE BROKEN. OF COURSE THIS WOULD BE EASIER IF THE UPPER SUPPORT WERE MORE IMPRESSIVE...INSTEAD WE WL HAVE TO RELY ON THE LIFTING IN ADVANCE OF THE SFC FNT. WL MENTION POSSIBILITY OF A FEW SEVERE STORMS IN ALL ZONES EXCEPT NE AR AND MO BOOTHEEL SINCE THE FRONT WL HAVE PASSED THROUGH THERE LATE THIS AFTN. WL HAVE TO CUT POPS SLIGHTLY TONIGHT SINCE DEVELOPMENT HAS BEEN SO SLOW. WL LEAVE CATEGORICAL ACRS NE MS SINCE THE FRONT WL HAVE PLENTY OF TIME TO KICK OFF PRECIP BY THE TIME IT GETS THERE. COOLER AIR TO MOVE IN BEHIND FRONT AND TOOK A COMPROMISE OF THE MAV/FWC NUMBERS. FRONT WL MOVE TO JUST S OF THE CWFA BY 12Z. EXPECT SOME SCT RAIN ACRS N MS SAT MORNING BUT DRY AND CLOUDY ELSW. RAIN WL START PUSHING BACK INTO THE CWFA DURING SAT AFTN AS AN UPR LOW BEGINS TO MOVE E OUT OF TX AND OVERRUNNING STARTS TO DEVELOP ACRS THE FRONT JUST S OF THE CWFA. A SFC LOW WL TRACK NE ALONG THE FRONT SAT NIGHT AND BRING WIDESPREAD RAIN. PUT IN SOME THUNDER ACRS N MS SINCE SHOWALTER APPROACH ZERO AND ELEVATED CONVECTION POSSIBLE. SYSTEM WL EXIT SUNDAY...EXPECT IT DRY OUT DURING THE AFTN. HI PRES BUILDS IN FOR SUN NIGHT INTO MON. NEXT FRONT ON TRACK FOR TUE AFTN AND EVENING. MORE DRY WEATHER WED-SAT. .MEG...NONE SJM
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-300000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1128 AM CST FRI MAR 29 2002 THIS SEVERE WEATHER OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...NORTHEAST AND EAST-CENTRAL ARKANSAS AND THE MISSOURI BOOTHEEL. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE MID-SOUTH FOR THIS AFTERNOON AND EVENING. AN OUTBREAK OF SEVERE WEATHER IS EXPECTED ACROSS THE MIDSOUTH THIS AFTERNOON AND EVENING. NUMEROUS THUNDERSTORMS ARE EXPECTED TO PRODUCE DAMAGING WINDS AND LARGE HAIL. STRONG AND GUSTY SOUTH WINDS WILL PUSH WARM...MOIST AND VERY UNSTABLE AIR INTO THE MIDSOUTH TODAY. A COLD FRONT TO OUR NORTH WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS ALL OF THE MIDSOUTH THIS AFTERNOON. IN ADDITION...NUMEROUS THUNDERSTORMS WILL DEVELOP JUST AHEAD OF THE COLD FRONT AND SPREAD ACROSS THE AREA FROM THE NORTHWEST THIS AFTERNOON AND EVENING. MANY OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 PM AND MIDNIGHT. THE CHANCE FOR SEVERE WEATHER WILL DIMINISH FROM NORTHWEST TO SOUTHEAST DURING THE EVENING HOURS AS THE COLD FRONT PASSES THROUGH A PARTICULAR AREA. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. PEOPLE ACROSS THE MIDSOUTH SHOULD KEEP ALERT FOR SEVERE WEATHER WATCHES THAT LIKELY WILL BE ISSUED LATER TODAY. YOU SHOULD NOW PREPARE FOR THE POSSIBILITY OF SEVERE WEATHER. KNOW WHAT YOU WOULD DO WHEN A SEVERE THUNDERSTORM APPROACHES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-300400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 158 PM CST FRI MAR 29 2002 THIS SEVERE WEATHER OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...NORTHEAST AND EAST-CENTRAL ARKANSAS AND THE MISSOURI BOOTHEEL. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE MID-SOUTH FOR THIS AFTERNOON AND EVENING. AN OUTBREAK OF SEVERE WEATHER IS EXPECTED ACROSS THE MIDSOUTH THIS AFTERNOON AND EVENING. THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. STRONG AND GUSTY SOUTH WINDS HAVE PUSHED WARM...MOIST AND VERY UNSTABLE AIR INTO THE MIDSOUTH TODAY. A COLD FRONT TO OUR NORTH WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS ALL OF THE MIDSOUTH THIS AFTERNOON. IN ADDITION...NUMEROUS THUNDERSTORMS WILL DEVELOP JUST AHEAD OF THE COLD FRONT AND SPREAD ACROSS THE AREA FROM THE NORTHWEST THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 PM AND MIDNIGHT. THE CHANCE FOR SEVERE WEATHER WILL DIMINISH FROM NORTHWEST TO SOUTHEAST DURING THE EVENING HOURS AS THE COLD FRONT PASSES THROUGH A PARTICULAR AREA. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. PEOPLE ACROSS THE MIDSOUTH SHOULD KEEP ALERT FOR SEVERE WEATHER WATCHES THAT LIKELY WILL BE ISSUED LATER TODAY. YOU SHOULD NOW PREPARE FOR THE POSSIBILITY OF SEVERE WEATHER. KNOW WHAT YOU WOULD DO WHEN A SEVERE THUNDERSTORM APPROACHES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
The Memphis radar (KNQA), 95 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
10 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
A chimney was blown down. One house suffered roof damage.
A tornado briefly touched down in an open field producing very little damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2002Every state in 2002This day in weather historyThe tornado archive for Arkansas, 2002Warnings in Arkansas, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286512, 5286513, 5286514, 5286515, 5286516, 5286517, 5286523, 5286518, 5286519, 5286520, 5286521, 5286522.